Hail, Cortland
- When
- August 18, 1:42 PM EST
- Where
- Cortland County, 0.69 mi S of Mc Graw
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 42.590, -76.100
Southwest flow brought warmer and more humid conditions to the region ahead of a cold front. Scattered showers and thunderstorms developed, and isolated storms reached severe levels.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BGM wrote it up.
Southwest flow brought warmer and more humid conditions to the region ahead of a cold front. Scattered showers and thunderstorms developed, and isolated storms reached severe levels.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Aug 18, 1:25 PM EST, 17 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 225 PM EDT MON AUG 18 2008 .SYNOPSIS... A SOUTHWEST FLOW OF AIR WILL BRING WARMER TEMPERATURES TO THE REGION THIS AFTERNOON, WITH ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPING. A COLD FRONT WILL DROP SOUTH THROUGH THE AREA TONIGHT AND TUESDAY MORNING BRINGING MORE SHOWERS AND THUNDERSTORMS WITH IT. HIGH PRESSURE WILL BUILD INTO THE REGION AND DOMINATE OUR WEATHER FROM TUESDAY AFTERNOON THROUGH FRIDAY. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... WV IMAGERY SHOWS A SMALL VORT MAX ACRS NE PA ATTM. THIS FEATURE WAS LEADING TO SCT CU/TCU BREAKING OUT ACRS NRN PA AND SC NY. IN EFFECT...IT HAS LOWERED THE CONVECTIVE TEMPS IN THESE AREAS. ACRS NC NY FARTHER AWAY FROM THIS FEATURE...CONVECTIVE TEMPS WERE HIGHER AND CU WAS DELAYED IN FORMING. FOR AFTRN INSOLATION WILL CONT TO DESTABILIZE THE AMS. CAPES ARE PROJECTED TO APPRCH 1000 J/KG...IN NC NY...AND MAYBE 500 J/KG DOWN INTO NE PA. SHEAR VALUES ARE RATHER WEAK WITH BULK SHEARS 0-6 K RUNNING LESS THAN 30 KNOTS NC NY AND LESS THAN 20 KNOTS FARTHER S. ADDTNLY...FORCING IS WEAK INITIALLY. FOR ERLY TO MID AFTRN WRLY FLO...UPSLOPE AND WEAK SYNOPTIC LIFT WILL BE THE RULE. THEREFORE HV ISLD SHRA/TSRA UNTIL MID AFTRN. BY LATE AFTERNOON...LIFTG INCREASES IN NC NY AS THIS AREA COMES UNDER THE INFLUENCE OF THE MUCH LARGER UPR WAVE MOVG SE FROM NRN ONT. THUS HAVE HIGHER POPS NC NY TO CHC CAT...WITH ISLD IN NE PA LATE AFTRN. BELIEVE MAIN ACVTY WILL OCCUR LATER TONIGHT CLSR TO FRNTL BNDRY. && .SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY/... TONIGHT...COLD FRONT DROPS SOUTH THROUGH FA WITH GFS FASTER THAN NAM. LEANED TOWARD NAM TIMING. BEST THREAT FOR SEVERE WEATHER WILL BE EARLY THIS EVENING ACROSS FAR NRN CWA WHERE SHEAR AND INSTABILITY IS BEST, PRIMARY THREAT DAMAGING WINDS. EVOLUTION AND SEVERE WEATHER PARAMETERS DONT INDICATE A WIDESPREAD SEVERE WEATHER EVENT BUT SEVERAL CELLS COULD REACH SEVERE LIMITS. AFTER 03Z ATMOSPHERE STARTS STABILIZING WITH SEVERE THREAT DIMINISHING. CONTINUED WITH LIKELY POPS FAR NRN CWA, HIGH CHC CENTRAL AND JUST SLIGHT CHC WYOMING VALLEY. TUESDAY...COLD FRONT WILL MOVE THROUGH NE PA DURING THE MORNING HOURS WITH AREA SEEING THE BEST CHC FOR ACTIVITY. BY AFTERNOON SFC HIGH PRESSURE WILL BUILD SOUTH FROM THE UPPER GREAT LAKES AND END ANY REMAINING CONVECTION EXCEPT FOR SOME POSSIBLE LINGERING ACTIVITY IN THE WYOMING VALLEY. WITH STRING CAA BEHIND FRONT MAXES WILL ONLY REACH THE LOW/MID 70S. TUESDAY NIGHT THROUGH WEDNESDAY NIGHT...UPPER LEVEL RIDGE BUILDS OVER THE REGION WITH SFC HIGH PRES IN VCNTY. TUESDAY NIGHT WILL BE RATHER COOL DUE TO IDEAL RADITIONAL COOLING. MINS WILL GENERALLY DROP INTO THE LOWER TO MID 40S. AIRMASS WILL MODERATE ON WEDNESDAY UNDER FULL SUNSHINE AND LIGHT WINDS. && .LONG TERM /THURSDAY NIGHT THROUGH MONDAY/... EXTNDD CONTS TO OFFER UP NICE WX INTO THE WEEKEND. HIPRES AT SFC AND ALOFT WARRANTS A DRY FCST INTO SUNDAY. CUD SEE A FEW ISOLD SHOWERS/TSTMS LATE IN THE WEEKEND AS RIDGE BREAKS DOWN. BETTER CHC FOR PCPN EXISTS SUN NIGHT/MON WITH APPCH OF NEXT SYSTEM. LATEST 12Z GFS INDICATES FAY WILL MV OFF THE ERN FL COAST...THEN MV WEST ALONG THE SOUTHEASTERN U.S./NRN GOM WHILE 00Z EURO WANTS TO PULL IT THRU FLORIDA AND THEN NORTH TWD THE TN VLY FROM THERE. THE CANADIAN BRINGS IT ALONG THE WEST COAST OF FLORIDA BFR PULLING IT WEST...SIMILAR TO THE GFS. OFFICIAL NHC FCST FOLLOWS A MORE NRLY SOLN AND PLACES THE CENTER NR ASHEVILLE NC SATURDAY MRNG. WILL HV TO WAIT AND SEE WITH THIS ONE. DEPENDING ON HOW FAR NORTH IT MVS...CUD SEE SOME MOISTURE ENTRAINED INTO AREA LATE IN THE EXTNDD. CONFIDENCE IN ANY ONE SOLN FOR SYSTEM IS NIL...THUS HV BASICALLY GONE WITH HPC FOR THE PD WITH 30-40 POPS ON MONDAY. WITH BUILDING HGTS...HV ALSO TRENDED TEMPS UPWARD FROM PRVS FCST. && .AVIATION /18Z MONDAY THROUGH SATURDAY/... VFR CONDS PREVAIL THRU THIS EVNG. EXCEPTION WILL BE IN OCNL SHRA/TSRA WHERE VSBY RESTRICTIONS MAY DROP TO MVFR FOR A BRIEF PD AT TERMINALS. GNRLY EXPECT MOST OF THE CONVECTIVE ACTIVITY FROM 18Z-22Z OVR NY TERMINALS...WITH SYR/RME/ITH MOST LIKELY TO EXPERIENCE TSTMS THIS AFTN. INITIAL BATCH OF CONVECTION WILL LIKELY DISSIPATE AFTER SUNSET WITH ONLY BKN MID-LAYER EXPECTED. CDFNT APPCHS AFTER MIDNIGHT WITH OCNL SHOWERS AT TERMINALS THRU THE OVRNGT HRS AT ALL BUT AVP. CUD SEE A FEW SHOWERS TWD DAYBREAK AT ELM/AVP AS THEY WILL BE ON THE FRINGES OF THE BEST FRCG...THUS HV LEFT OUT OF FCST FOR TIME BEING. LOW-LEVEL MOISTURE WILL BE PRESENT ALONG AND BEHIND FRONTAL BNDRY...THUS HV INCLUDED MVFR RESTRICTIONS TO ALL TERMINALS. BEST CHC FOR IFR WILL BE AT ELM WITH CIGS BLO 1KFT. CONDS IMPRV TWD MRNG WITH LOW CLDS SCATTERING OUT. HWVR...AM NOT CONFIDENT ON IMPRVMNT BY 14Z AND TIMING MAY NEED TO BE ADJUSTED FOR LONGER MVFR CONDS LATER ON. WINDS OUT OF THE SW THIS AFTN WILL DIMINISH IN SPEED WITH SUNSET. WINDS PICK UP OUT OF THE NW EARLY-MID MRNG WITH FRONTAL PASSAGE TO ARND 10KTS...WITH GUSTS POSSIBLE TWD AFTN. OUTLOOK... TUE AFTERNOON THRU SAT...VFR PREVAILS UNDER BUILDING HIPRES AT SFC AND ALOFT. BEST CHC FOR RESTRICTIONS WILL BE IN EARLY MRNG FOG AT ELM/ITH/BGM WITH MVFR/OCNL IFR CONDS. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...NONE. NY...NONE. && SYNOPSIS...DJN NEAR TERM...DJN SHORT TERM...RRM LONG TERM...PVB AVIATION...PVB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BINGHAMTON NY 259 AM EDT MON AUG 18 2008 NYZ009-015>018-022>025-036-037-044>046-055>057-182100- NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN- SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO- OTSEGO-TIOGA-BROOME-DELAWARE- 259 AM EDT MON AUG 18 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK. .DAY ONE...TODAY AND TONIGHT A COLD FRONT WILL APPROACH CENTRAL NEW YORK LATE TODAY. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP AHEAD OF THIS FRONT LATE THIS AFTERNOON AND BECOME MORE WIDESPREAD EARLY THIS EVENING. A FEW OF THESE STORMS COULD APPROACH SEVERE LIMITS WITH THE PRIMARY THREAT DAMAGING WINDS. THE THREAT FOR SEVERE WEATHER IS BEST FROM THE NORTHERN FINGER LAKES REGION EAST TO THE WESTERN MOHAWK VALLEY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING. NYZ062-PAZ038>040-043-044-047-048-072-182100- SULLIVAN-BRADFORD-SUSQUEHANNA-NORTHERN WAYNE-WYOMING-LACKAWANNA- LUZERNE-PIKE-SOUTHERN WAYNE- 259 AM EDT MON AUG 18 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. RRM
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 218 PM EDT MON AUG 18 2008 NYZ025-044-181900- CORTLAND NY-TOMPKINS NY- 218 PM EDT MON AUG 18 2008 ...STRONG THUNDERSTORM MOVING INTO THE AREA... * AT 214 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...STRONG GUSTY WINDS...AND VERY HEAVY RAIN. THIS STORM WAS LOCATED NEAR HOMER... AND MOVING EAST AT 18 MPH. * THE STRONG THUNDERSTORM WILL BE NEAR... TRUXTON AT 240 PM EDT... THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL AND/OR DAMAGING WINDS.
The Binghamton radar (KBGM), 44 km away, was scanning. The volume nearest the first event began at 18:42 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2008Every state in 2008This day in weather historyWarnings in New York, August 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 130345.